Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 180, NWS Sioux Falls, SD

August 1, 2012Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 1, 2012, 5:40 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 5:40 PM CDT (22:40 UTC)
Expired
Aug 1, 2012, 6:30 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:47 PM CDTTSTM WND GST 622 W Marshall, MN
Aug 1, 6:17 PM CDTTSTM WND DMG1 S Marshall, MNSIDING TORN OFF SIDES OF TRAILER HOMES
Aug 1, 6:21 PM CDTTSTM WND GST 601 W Marshall, MNALSO RECEIVING UP TO 1/2 INCH HAIL
Aug 1, 6:25 PM CDTTSTM WND GST 605 Ssw Marshall, MNA COUPLE OF TREES HAD DAMAGE AND CORN LAYING OVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 5:12 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WUUS53 KFSD 012240
SVRFSD
MNC081-083-012330-
/O.NEW.KFSD.SV.W.0180.120801T2240Z-120801T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTHWEST MINNESOTA...
  LYON COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 630 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
  BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TAUNTON TO
  IVANHOE...AND MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MINNEOTA AROUND 545 PM CDT...
  GHENT AROUND 555 PM CDT...
  COTTONWOOD...CAMDEN STATE PARK AND MARSHALL AROUND 610 PM CDT...

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE LYND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!

&&

LAT...LON 4460 9560 4424 9559 4441 9622 4464 9606
TIME...MOT...LOC 2240Z 306DEG 22KT 4459 9600 4446 9615
WIND...HAIL 60MPH 1.75IN

$$

CJ
2 follow-up statements
066 
WWUS53 KFSD 012250
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT WED AUG 1 2012

MNC081-083-012330-
/O.CON.KFSD.SV.W.0180.000000T0000Z-120801T2330Z/
LINCOLN MN-LYON MN-
550 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LYON AND EAST
CENTRAL LINCOLN COUNTIES UNTIL 630 PM CDT...

AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST OF MARSHALL TO
ARCO...MOVING SOUTHEAST AT 25 MPH.

IN ADDITION...AT 547 PM CDT WINDS GUSTED TO 62 MPH IN MARSHALL
WITH THESE STORMS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CAMDEN STATE PARK AROUND 610 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS LINE OF SEVERE THUNDERSTORMS INCLUDE
LYND.

LAT...LON 4460 9560 4424 9559 4441 9622 4464 9606
TIME...MOT...LOC 2250Z 306DEG 22KT 4448 9561 4442 9613
WIND...HAIL 70MPH 1.00IN

$$

CJ
060 
WWUS53 KFSD 012306
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT WED AUG 1 2012

MNC081-083-012330-
/O.CON.KFSD.SV.W.0180.000000T0000Z-120801T2330Z/
LINCOLN MN-LYON MN-
606 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LYON AND EAST
CENTRAL LINCOLN COUNTIES UNTIL 630 PM CDT...

AT 606 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING  HALF DOLLAR SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5
MILES SOUTHEAST OF COTTONWOOD TO CAMDEN STATE PARK TO ARCO...MOVING
SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CAMDEN STATE PARK AROUND 615 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4460 9560 4424 9559 4441 9622 4464 9606
TIME...MOT...LOC 2306Z 306DEG 22KT 4452 9558 4438 9588
          4439 9612
WIND...HAIL 70MPH 1.25IN

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:45 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 1, 3:45 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT WED AUG 1 2012

.DISCUSSION.../ISSUED AT 345 AM CDT/
FORECAST WILL FOCUS ON TWO AREAS FOR CONVECTIVE DEVELOPMENT
TONIGHT.  FIRST WILL BE TO THE NORTH OF HIGHWAY ALONG STATIONARY
BOUNDARY.  AS CONVECTION BECOMES MORE WIDESPREAD...BOUNDARY WILL
BEGIN TO MOVE SOUTH AND EAST.  SECOND AREA OF CONCERN WILL BE
FURTHER TO THE WEST ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. STORMS
BEGINNING TO DEVELOP IN THE WEST...AND WILL MOVE SOUTH AND EAST DOWN
THE THETA-E RIDGE.  MAIN SEVERE THREAT WITH STORMS WILL BE STRONG
WINDS WITH INVERTED V SOUNDING IN THE SUB CLOUD LAYER.

EASTERLY FLOW WILL SET UP ACROSS THE AREA TOMORRO NORTH OF THE
FRONT.  WITH 850 HPA TEMPERATURES...HIGHS WILL STILL CLIMB TO ABOVE
NORMAL LEVELS IN THE UPPER 80S AND LOWER 90S.

THURSDAY NIGHT WILL GENERALLY BE QUIET ACROSS THE CWA AS SURFACE
HIGH SLIDES EAST ACROSS MN. WILL SEE MOSTLY CLEAR SKIES AND MILD
TEMPERATURES WITH LOWS IN THE 60S AS THE LOW LEVEL FLOW BECOME LIGHT
SOUTHEAST AHEAD OF MAIN SYSTEM ON FRIDAY. MAY SEE A FEW STORMS AFTER
06Z WEST OF THE JAMES VALLEY WITH WEAK WAVE. STORMS WOULD BE FAIRLY
ELEVATED AND SPOTTY ALONG AXIS OF LOW LEVEL JET FROM CENTRAL NEB
INTO CENTRAL SD. ANY ACTIVITY LEFT FRIDAY MORNING SHOULD SLIDE OFF
TO THE NORTHEAST AND POSSIBLY CLIP FAR NORTH IN THE MORNING.

ON FRIDAY...THE MODELS ARE A LITTLE SLOWER WITH UPPER WAVE AND
ASSOCIATED COLD FRONT. SO MOST THUNDERSTORM ACTIVITY MAY HOLD OFF
DEVELOPING ACROSS FAR WESTERN CWA UNTIL LATE AFTERNOON AND THEN
SPREAD EAST OVERNIGHT. WITH UPPER WAVE MOVING ALONG THE CANADIAN
BORDER FEEL BEST CHANCE OF STORMS WILL BE NORTH OF I90 FRIDAY NIGHT
AND COULD BE FURTHER NORTH. SO FOR NOW WILL KEEP LIKELY GOING ACROSS
EAST CENTRAL SD INTO SOUTHWEST MN AND CHANCE FURTHER SOUTH. DECENT
THREAT OF SEVERE WEATHER WITH THIS WAVE ACROSS THE NORTH CLOSER TO
RETREATING WARM FRONT.

COOLER AIR WILL SPREAD INTO THE CWA FOR THE WEEKEND WITH HIGHS IN
THE UPPER 70S TO MID 80S. A FEW STORMS COULD LINGER ACROSS THE FAR
SOUTH SATURDAY MORNING...WITH ISOLATED STORMS POSSIBLE DURING THE
AFTERNOON ACROSS SOUTHWEST MINNESOTA AS WEAK SECONDARY WAVE DROP
SOUTHEAST ACROSS MINNESOTA.

HOT TEMPERATUTRES WILL RETURN EARLY ENXT WEEK AS RIDGE ALOFT BUILDS
ACROSS PLAINS WITH ANOTHER CHANCE OF STORMS MID WEEK AS WAVE
FLATTENS RIDGE.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
CONDITIONS ARE EXPECTED TO BE VFR FOR TODAY. AFTER 21Z...AN UPPER
AIR DISTURBANCE WILL MOVE EASTWARD ACROSS THIS AREA...COUPLED WITH A
SURFACE FRONT MOVING FROM NORTH TO SOUTH. THE COMBINATION OF THESE
FEATURES WILL LIKELY TRIGGER SCATTERED THUNDERSTORMS THROUGHOUT THIS
AREA. THERE WILL BE A THREAT OF SEVERE WEATHER...ESPECIALLY ALONG
AND NORTH OF I 90 DURING THE EVENING HOURS. THE PRIMARY SEVERE
WEATHER THREAT WILL BE STRONG GUSTY WINDS. EVEN THOUGH THE TAFS
REFLECT VFR THIS EVENING...BE AWARE OF THE POSSIBILITY OF STRONG AND
ERRATIC WINDS IN THE VICINITY OF THUNDERSTORM ACTIVITY...AGAIN
ESPECIALLY ALONG AND NORTH OF I 90. IN ADDITION...SHORT TERM MVFR
CONDITIONS COULD ALSO CERTAINLY PREVAIL IN SOME OF THE STRONGER RAIN
PRODUCING CELLS. BETWEEN MIDNIGHT AND 3 AM LATE TONIGHT...IT IS
ANTICIPATED THAT THE CONVECTION SHOULD BE MOVING EAST OR SOUTHEAST
TOWARDS THE I-35 CORRIDOR. AS THE FRONT MOVES FROM NORTH TO SOUTH
THIS EVENING AND OVERNIGHT...WINDS WILL SHIFT TO A NORTH OR
NORTHEAST DIRECTION...BUT MAY NOT REACH KSUX UNTIL 12Z THURSDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     IAZ001-012-020-031.

MN...NONE.
NE...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     NEZ013-014.

SD...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     SDZ050-052>054-057>071.

&&
Hazardous weather outlook, Aug 1, 11:14 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT WED AUG 01 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1114 AM CDT WED AUG 01 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG HIGHWAY
14 CORRIDOR AND ACROSS CENTRAL SOUTH DAKOTA AND PUSH EAST TOWARDS
THE JAMES RIVER AFTER 4 PM. A FEW OF THESE STORMS COULD BE
SEVERE...WITH STRONG DAMAGING WINDS AROUND 60 MPH THE MAIN THREAT.
THESE STORMS ARE EXPECTED TO WEAKEN AS THEY APPROACH THE INTERSTATE
29 CORRIDOR LATER THIS EVENING. IF A STORM IS ABLE TO FORM IT WOULD
ALSO HAVE THE POTENTIAL TO PRODUCE SEVERE WIND GUSTS. AFTER
MIDNIGHT...THE SEVERE THREAT SHOULD BE MINIMAL...HOWEVER SCATTERED
THUNDERSTORMS WILL STILL BE POSSIBLE.

EXCESSIVE TEMPERATURES...
HEAT INDICES ARE EXPECTED TO REACH 100 TO 105 DEGREES THIS
AFTERNOON ALONG AN ARC FROM WESSINGTON SPRINGS...TO SIOUX FALLS
TO SIOUX CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING AHEAD OF
AN EASTWARD MOVING COLD FRONT. IF STORMS ARE ABLE TO FORM...THEY
COULD BE SEVERE WITH STRONG WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 1, 5:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             3 NE TAUNTON            44.62N 96.02W
08/01/2012  E1.75 INCH       LYON               MN   PUBLIC

&&

JCHAPMAN
Local storm report, Aug 1, 5:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             MINNEOTA                44.56N 95.98W
08/01/2012  E1.75 INCH       LYON               MN   EMERGENCY MNGR

&&

JSHEEHAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:08 PM CDTSevere Thunderstorm WarningFSDLyon37 min
Aug 1, 5:13 PM CDTSevere Thunderstorm WarningFSDLincoln47 min
Aug 1, 6:23 PM CDTSevere Thunderstorm WarningFSDLyon26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.